Tags

Type your tag names separated by a space and hit enter

Disulfiram-like Reaction With Metronidazole: An Unsuspected Culprit.
J Pediatr Pharmacol Ther 2019 Sep-Oct; 24(5):445-449JP

Abstract

The association of disulfiram-like reaction with concomitant use of metronidazole and alcohol has been reported in the literature; however, alcohol containing oral liquids may not always be identified as a culprit. A case of a 14-year-old patient who experienced a possible disulfiram-like interaction while receiving metronidazole and Prednisone Intensol solution is reported. Metronidazole oral suspension was initiated for treatment of Clostridium difficile-associated diarrhea. Later, a 5-day course of oral Prednisone Intensol solution was initiated. On day 2 of concomitant metronidazole and steroid therapy, the patient experienced severe discomfort and abdominal distention accompanied by new onset tachycardia. A disulfiram-like reaction between the steroid solution and metronidazole was suspected; therefore, the Prednisone Intensol was discontinued. The patient's mother reported that, following discontinuation, the patient slept well for the first time in 2 days. Use of the Naranjo Adverse Drug Reaction Probability Scale indicated a possible relationship (score of 4) between the concomitant medication use and the gastrointestinal discomfort and tachycardia. If this interaction between metronidazole and alcohol containing medications occurs, it may be initially unrecognized, potentially resulting in patient discomfort or harm. It is important for healthcare professionals to identify these potential drug-drug interactions so that alternative medications may be utilized and offending agents can be avoided or replaced.

Authors

No affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports

Language

eng

PubMed ID

31598109

Citation

Alonzo, Morgan M., et al. "Disulfiram-like Reaction With Metronidazole: an Unsuspected Culprit." The Journal of Pediatric Pharmacology and Therapeutics : JPPT : the Official Journal of PPAG, vol. 24, no. 5, 2019, pp. 445-449.
Alonzo MM, Lewis TV, Miller JL. Disulfiram-like Reaction With Metronidazole: An Unsuspected Culprit. J Pediatr Pharmacol Ther. 2019;24(5):445-449.
Alonzo, M. M., Lewis, T. V., & Miller, J. L. (2019). Disulfiram-like Reaction With Metronidazole: An Unsuspected Culprit. The Journal of Pediatric Pharmacology and Therapeutics : JPPT : the Official Journal of PPAG, 24(5), pp. 445-449. doi:10.5863/1551-6776-24.5.445.
Alonzo MM, Lewis TV, Miller JL. Disulfiram-like Reaction With Metronidazole: an Unsuspected Culprit. J Pediatr Pharmacol Ther. 2019;24(5):445-449. PubMed PMID: 31598109.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Disulfiram-like Reaction With Metronidazole: An Unsuspected Culprit. AU - Alonzo,Morgan M, AU - Lewis,Teresa V, AU - Miller,Jamie L, PY - 2019/10/11/entrez PY - 2019/10/11/pubmed PY - 2019/10/11/medline KW - adverse effect KW - alcohol KW - disulfiram-like reaction KW - metronidazole KW - pediatrics SP - 445 EP - 449 JF - The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG JO - J Pediatr Pharmacol Ther VL - 24 IS - 5 N2 - The association of disulfiram-like reaction with concomitant use of metronidazole and alcohol has been reported in the literature; however, alcohol containing oral liquids may not always be identified as a culprit. A case of a 14-year-old patient who experienced a possible disulfiram-like interaction while receiving metronidazole and Prednisone Intensol solution is reported. Metronidazole oral suspension was initiated for treatment of Clostridium difficile-associated diarrhea. Later, a 5-day course of oral Prednisone Intensol solution was initiated. On day 2 of concomitant metronidazole and steroid therapy, the patient experienced severe discomfort and abdominal distention accompanied by new onset tachycardia. A disulfiram-like reaction between the steroid solution and metronidazole was suspected; therefore, the Prednisone Intensol was discontinued. The patient's mother reported that, following discontinuation, the patient slept well for the first time in 2 days. Use of the Naranjo Adverse Drug Reaction Probability Scale indicated a possible relationship (score of 4) between the concomitant medication use and the gastrointestinal discomfort and tachycardia. If this interaction between metronidazole and alcohol containing medications occurs, it may be initially unrecognized, potentially resulting in patient discomfort or harm. It is important for healthcare professionals to identify these potential drug-drug interactions so that alternative medications may be utilized and offending agents can be avoided or replaced. SN - 1551-6776 UR - https://www.unboundmedicine.com/medline/citation/31598109/Disulfiram-like_Reaction_With_Metronidazole:_An_Unsuspected_Culprit L2 - https://www.ncbi.nlm.nih.gov/pmc/articles/pmid/31598109/ DB - PRIME DP - Unbound Medicine ER -